Medline ® Abstract for Reference 9
of 'Tricyclic antidepressant poisoning'
Tricyclic antidepressant overdose: incidence of symptoms.
Biggs JT, Spiker DG, Petit JM, Ziegler VE
Forty consecutively hospitalized patients who had overdosed primarily with a tricyclic antidepressant (TCA) were observed until discharge. The severity of the overdose was documented by serial measurements of plasma TCA levels. Nineteen of the patients became comatose, 16 required supportive respiration, and 2 died. Individual symptoms in the 13 patients having plasma TCA levels greater than 1,000 ng/ml are shown. Plasma TCA measurements more reliably define patients who are at risk for major medical complications following overdose than does the amount of drug ingested by history. In the absence of plasma measurements, a QRS duration of 100 msec or more on a routine ECG within the first 24 hours defined all patients with major TCA overdoses.